Wisconsin, 2018

Flood and Heavy Rain in Wisconsin, May 3 to 5, 2018

May 3 to 5, 2018 · NWS ARX · 2 events in 1 county or zone

Several rounds of thunderstorms moved across southwest Wisconsin from the late afternoon of May 3rd into the early morning hours of May 4th. These storms produced 2 to 4 inches of rain in a relatively short time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of thunderstorms moved across southwest Wisconsin from the late afternoon of May 3rd into the early morning hours of May 4th. These storms produced 2 to 4 inches of rain in a relatively short time. Runoff from this rain pushed the Pine River out of its banks with the flood waters closing several roads over the northern portions of Richland County. The highest reported rainfall total was 4.8 inches near Richland Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 2:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 3, 2:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
319 PM CDT Thu May 3 2018

.SHORT TERM...(Tonight thru Friday night)
Issued at 235 PM CDT Thu May 3 2018

Main short-term fcst concerns are SHRA/TSRA and rain amounts tonight
and potential for more river rises/flooding tonight into Friday.

Data analysis at 18z had a weak area of high pressure over the
western great lakes and low pressure lifting into NE KS. So far
today the high has been in control of the area's weather, with sunny
to partly sunny skies and no SHRA/TSRA. The low was lifting across
KS in response to a strong 500mb trough and shortwave lifting thru
the central plains. Convection starting to develop from MO to
eastern Neb as strong, deep layered lift ahead of these features
starts to interact with the 1 to 1.5 inch PW plume across MO, IA,
eastern Neb.

Model runs of 03.12z initialed quite well. Solutions converging on a
tighter consensus as the strong troughing/shortwave energy over the
central plains lifts northeast and thru the mid/upper MS valley
tonight, exiting quickly east on Fri with NW flow aloft to remain
over the region Fri night. Short-term fcst confidence is generally
good this cycle.

In the short-term, tighter model consensus has trended northward
with the track of the sfc/lower level features/strong thermo-dynamic
forcing under the strong mid level trough/shortwave and lift/
divergence aloft tonight. Still some model detail differences with
the actual axis of heaviest rainfall, but all models now solidly
somewhere across the central or south parts of the fcst area.
NAM/GFS near/north of I-90 while bulk of CAMs and GEM/ECMWF
near/south of I-90. All with a band of 1 to 2" of rainfall, locally
up to 3 inches, much like Tue night was. Just where the heaviest
rain will fall is the question, and its impacts on runoff and rises
on area rivers and streams. See hydro section below for more on
potential river/flooding impacts tonight into Fri. As convection
develops SW of the fcst area and evolves thru mid afternoon,
hopefully it will become clear early on which set of model solutions
(more north or more south) with the axis of heaviest rain will be
more correct. Have expanded 80-100% precip chances more northward
for late this afternoon/tonight, and lingered precip chances longer
into the overnight hours as the deformation band north of the sfc-
850mb low pivots across the area. With widespread precip across the
area tonight, MUCAPE looks to stay over mainly the south end of the
fcst area. However, given the deep/strong forcing, carried TSRA
chances as far north as Clark Co. WI for a time this evening.

Northward shift of model consensus now tracks the sfc low across the
fcst area on roughly a KOLZ-KLNR line this evening, with the far SE
end of the fcst area getting into the warm sector. Potential for
some sfc-900mb shear/helicity/CAPE to be ingested into TSRA that
would develop near the sfc low/frontal boundaries. SWODY1 with a
marginal to slight risk of severe storms near/south of the KOLZ-KLNR
line/sfc low track reasonable at this point.

.LONG TERM...(Saturday thru Thursday)
Issued at 235 PM CDT Thu May 3 2018

For Saturday thru Sunday night: main fcst concerns this period are
SHRA/TSRA chances centered on Sat night.

03.12z models in good agreement for broad cyclonic mid level flow
over the region Sat, with pieces of shortwave energy to ripple thru
it Sat/Sat night and sharpen the cyclonic flow. Models then quite
progressive with the pattern with shortwave ridging progged to
quickly build over the Upper Midwest Sun/Sun night. Fcst confidence
this period is average to good this cycle.

Shortwaves dropping thru the NW cyclonic flow Sat/Sat night send a
sfc-850mb low/trough into/across the area Sat afternoon/night. PW
values of 0.75 to 1 inch progged to accompany the trough across the
area. This with rather steep sfc-500mb lapse rates under the 500mb
cooling and MUCAPE in the 500-1000 j/kg range at 00z Sun. Some
timing differences as usual with NW flow shortwaves but consensus
SHRA/TSRA chances of 30-50% centered on Sat evening quite reasonable
for now. Cooler, drier Can high pressure to settle in for Sun/Sun,
under the shortwave ridging aloft. Stronger shot of lower level cold
advection spreads across the area later Sat night/Sun morning behind
the departing trough. Even with what should be plenty of sunshine on
Sun, mixed 925-850mb temps Sun afternoon only supporting highs
mainly in the 60s, which is actually near the early May normals.

For Monday thru Thursday (days 4-7): main fcst concerns this period
are SHRA/TSRA chances Tue night into Thu.

Medium range model runs of 03.00z/03.12z in good agreement for
shortwave ridging to build across the Upper Midwest Mon/Tue. Some
detail differences by day 6/7 Wed/Thu, but reasonable agreement for
a stronger shortwave trough to take its time swinging into/thru the
region Tue night into Thu. Overall day 4-7 fcst confidence is
average to good this cycle.

First part of next week starts off dry/quiet as the high pressure
from Sunday remains in control of the region's weather. As the high
slowly moves east of the area and deeper southerly flow returns,
consensus highs warming back into the 70s by Tue look good.
Shortwave trough coming across the plains Tue looking to bring 1 to
1.25 inches of PW with it. Given the detail differences, there are
questions concerning how much CAPE may build over the area Wed. For
now will carry a mention of TSRA Wed afternoon/evening as the sfc
thru mid level trough works its way across the region. Much of Thu
may well end up dry, but with model/detail differences, some small
consensus SHRA chances lingering into Thu reasonable for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu May 3 2018

VFR conditions are expected at both TAF sites through much of the
afternoon. The main concern will then be scattered to widespread
showers and thunderstorms moving over the area from early evening
into the overnight hours. The greater aviation impacts are expected
at KLSE, where periods of IFR visibility reductions are likely. KRST
is more likely to remain at MVFR ceilings and visibility through the
event. Expect the showers and storms to move off to the east during
the early morning hours, leaving clearing skies in their wake. Winds
will remain light through tonight, becoming northwest around 10kt by
Friday afternoon. Sporadic gusts above 20 kt may be possible within
thunderstorms.

&&

.FIRE WEATHER...Friday and Saturday
Issued at 235 PM CDT Thu May 3 2018

Widespread 1/2 to 2" of rain looking to fall across the central
and south parts of the fcst area, with 1/4" or less near and north
of hwy 29 across WI. Drier high pressure, with minimum afternoon
humidities of 25 to 35% then builds in for Fri/Sat. This with NW
winds 10-20 mph and gusty Fri then SW 10-20 mph on Sat. Where the
lesser rain amounts fall tonight (near/north of hwy 29), and
spring green-up is slower, elevated fire weather conditions are
possible Fri/Sat during the afternoon into early evening hours.

&&

.HYDROLOGY...Tonight into Friday
Issued at 319 PM CDT Thu May 3 2018

Flood warnings continue along stretches of the Mississippi and
Kickapoo rivers.

One more round of rainfall will move through the area late this
afternoon and tonight. Potential exits for a band of 1 to 2 inches
of rainfall, locally up to 3 inches, somewhere from the I-90
corridor southward into NE IA and far SW WI. Models still differing
a bit on where the axis of heaviest rain will land, and we are not
likely to know which is model is more correct until SHRA/TSRA start
to develop/moving into the fcst area during the mid afternoon hours.

Much of the area along/south of I-90 has received 1 to locally 3
inches of rain since Tue night. The soils across this area are now
generally moist, and there is still little if any E-T (evapo-
transpiration) due to the late spring. Depending on rainfall rates,
some of the rain is likely to runoff. and create additional rises
on area rivers and streams. Much of the precip is expected to be
rain with embedded TSRA, vs. all-out heavy rain producing TSRA,
for somewhat lower rainfall rates. In coordination with MKX office,
have issued a flood watch for portion of NE IA and SW WI where
the 1 to 2, locally 3 inches of rain may produced flooding on the
tributary rivers in those areas.

Minor flooding is still expected along the Mississippi River.
Meanwhile, there could minor to potentially moderate (some
contingency forecasts show this based on 1 to 2 inches of rainfall)
flooding along the Kickapoo River.

Please see water.weather.gov for the specific river forecast
information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through Friday morning
     for WIZ053>055-061.

MN...None.
IA...Flood Watch from 7 PM CDT this evening through Friday morning
     for IAZ010-011-029-030.

&&

SHORT TERM.....RRS
LONG TERM......RRS
AVIATION.......MH
FIRE WEATHER...RRS
HYDROLOGY......RRS
Hazardous weather outlook, May 3, 2:30 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
330 PM CDT Thu May 3 2018

IAZ010-011-029-030-WIZ053>055-061-041200-
Winneshiek-Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-
Grant-
330 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms are expected into the overnight hours.
Rainfall amounts of 1 to 2 inches and possibly locally higher are
expected. This may result in localized flooding. A Flood Watch is
in effect from 7 PM this evening until noon on Friday.

A few storms may produce isolated large hail this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Flood Watch is in effect until noon on Friday.

Thunderstorms will be possible Saturday night and again Tuesday
night into Wednesday. The main threat from these storms will be
lightning.

Minor flooding will continue along the Mississippi and Kickapoo
Rivers through the weekend. Please visit water.weather.gov for
the latest river forecast information.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-041200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-
330 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and west central Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms are expected into the overnight hours,
especially south of Interstate 94. The main threats are brief
heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire weather conditions are expected Friday and Saturday,
mainly during the afternoon hours north of Interstate 90.

Thunderstorms will be possible Saturday night and again Tuesday
night into Wednesday. The main threat from these storms will be
lightning.

Minor flooding will continue along the Mississippi and Kickapoo
Rivers through the weekend. Please visit water.weather.gov for
the latest river forecast information.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Richland

When
May 3, 4:00 PM CST to May 4, 5:29 AM CST
Where
Richland County, 0.69 mi S of Richland Center
Reported by
Mesonet
Coordinates
43.320, -90.380

Near Richland Center, a mesonet station measured 4.8 inches of rain.

Flood, Richland

When
May 4, 11:07 AM CST to May 5, 7:30 PM CST
Where
Richland County, 0.67 mi ESE of Yuba to 2.27 mi NNW of Hub City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.525, -90.418

Runoff from heavy rains pushed the Pine River out of its banks across northern Richland County. Several roads were closed because of the flood waters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752061, 752060.